Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 16, NWS Honolulu, HI

August 18, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 18, 2008, 6:59 PM HST for Hawaii County, Hawaii. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 6:59 PM HST (04:59 UTC)
Expired
Aug 20, 2008, 3:30 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 190459
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
659 PM HST MON AUG 18 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-191800-
/O.NEW.PHFO.WI.Y.0016.080819T0459Z-080820T0400Z/
BIG ISLAND SUMMITS-
659 PM HST MON AUG 18 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. 

NORTHEAST WINDS UP TO 40 MPH WILL PERSIST THROUGH TUESDAY WITH
HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
4 follow-up statements
000 
WWHW70 PHFO 191750
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
750 AM HST TUE AUG 19 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-200400-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-080820T0400Z/
BIG ISLAND SUMMITS-
750 AM HST TUE AUG 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

NORTHEAST WINDS UP TO 35 MPH WILL PERSIST THROUGH TODAY WITH HIGHER
GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MORRISON
000 
WWHW70 PHFO 200140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE AUG 19 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-201000-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-080820T1000Z/
BIG ISLAND SUMMITS-
340 PM HST TUE AUG 19 2008

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT. 

WINDS HAVE CONTINUED ABOVE ADVISORY LEVELS ALONG EXPOSED AREAS OF
THE SUMMITS. EAST TO NORTHEAST WINDS UP TO 35 MPH WILL PERSIST
THROUGH THIS EVENING WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MORRISON
000 
WWHW70 PHFO 200748
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST TUE AUG 19 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-201600-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-080820T1600Z/
BIG ISLAND SUMMITS-
948 PM HST TUE AUG 19 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

WINDS CONTINUE TO BE ABOVE ADVISORY LEVELS ALONG EXPOSED AREAS OF
THE SUMMITS. EAST TO NORTHEAST WINDS TO 35 MPH WITH HIGHER GUSTS WILL
PERSIST THROUGH EARLY WEDNESDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 201330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED AUG 20 2008

...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED...

HIZ028-201430-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-080820T1600Z/
BIG ISLAND SUMMITS-
330 AM HST WED AUG 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW THE 30 MPH ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 18, 4:00 PM HST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 4:00 PM HST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST MON AUG 18 2008

.SYNOPSIS...
TRADE WIND WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THIS WEEK
AS HIGH PRESSURE PERSISTS FAR NORTH OF THE HAWAIIAN ISLANDS. CLOUDS
AND SHOWERS WILL MAINLY AFFECT WINDWARD AND MAUKA AREAS. THE
COVERAGE OF TRADE SHOWERS IS EXPECTED TO INCREASE SLIGHTLY FROM
TUESDAY AFTERNOON THROUGH WEDNESDAY.

&&

.DISCUSSION...
A NEARLY STATIONARY 1026 MB SURFACE HIGH IS NEAR 34N 154W...OR ABOUT
900 MILES NORTH NORTHEAST OF HONOLULU. RIDGES EXTEND EAST AND WEST
FROM THIS HIGH FOR SEVERAL HUNDRED MILES. THE 24 HOUR PRESSURE
CHANGES AT MOST REPORTING STATIONS ACROSS THE STATE SHOWED 1 TO 2
MILLIBAR PRESSURE RISES. THIS APPEARS TO INDICATE THE PRESSURE
GRADIENT REMAINS FAIRLY STRONG AT THE MOMENT.

ELSEWHERE...THE POORLY DEFINE LEADING EDGE OF AN 80 MILE WIDE BAND
OF BROKEN LOW CLOUDS WITH EMBEDDED SCATTERED SHOWERS ASSOCIATED WITH
AN OLD FRONTAL SYSTEM EXTEND FROM NEAR 26N 140W THROUGH 24N 150W TO
28N 157W...OR ABOUT 410 MILES NORTH NORTHEAST OF HONOLULU. THIS
LEADING EDGE IS PUSHING SLOWLY TOWARD THE SOUTH.

PRECIPITATION HAS BEEN SPOTTY ACROSS THE STATE SINCE SUNDAY
AFTERNOON. SOME EXAMPLES OF THE LARGEST 24 HOUR RAINFALL TOTALS FROM
RAIN GAGE REPORTS ON EACH ISLAND FOR THE PERIOD ENDING AT 200 PM HST
THIS AFTERNOON INCLUDE...0.21 INCHES AT MOUNT WAIALEALE ON KAUAI...
0.02 INCHES AT OAHU FOREST NWR AND WAIANAE VALLEY ON OAHU...0.20
INCHES AT WEST WAILUAIKI ON MAUI...AND 0.17 INCHES AT KEALAKEKUA ON
THE LEEWARD BIG ISLAND.

THE MODELS CONTINUE TO MAINTAIN THE SUBTROPICAL RIDGE IN ROUGHLY THE
SAME LOCATION FAR NORTH OF THE ISLANDS DURING THE REMAINDER OF THIS
WEEK. MOST SHOWERS WILL BE FOCUSED OVER WINDWARD AND MAUKA AREAS.
THE NAM...GFS AND ECMWF MODELS APPEAR TO HAVE A REASONABLE DEPICTION
OF THE MOISTURE ASSOCIATED WITH THE OLD FRONTAL SYSTEM NOW LOCATED
NORTH AND NORTHEAST OF THE ISLANDS. ALL OF THESE MODELS BRING THIS
LOW-LEVEL MOISTURE INTO THE ISLANDS BY TUESDAY AFTERNOON.
THEREFORE...EXPECT AN INCREASE IN SHOWER COVERAGE ACROSS THE STATE
FROM TUESDAY AFTERNOON INTO WEDNESDAY.

A WEAK UPPER LEVEL LOW IS ALSO FORECAST TO MOVE INTO THE ISLANDS
FROM THE EAST THURSDAY NIGHT OR FRIDAY. THIS UPPER LEVEL LOW MAY ACT
TO SLIGHTLY DESTABILIZE THE ATMOSPHERE ACROSS THE STATE. THIS MAY
ALSO CAUSE ANOTHER INCREASE IN TRADE SHOWERS ACROSS PARTS OF THE
STATE BY LATE THURSDAY OR FRIDAY.

&&

.MARINE...
TRADE WINDS ARE EXPECTED TO REMAIN NEAR THE SMALL CRAFT ADVISORY...
SCA...THRESHOLD FOR THE TYPICALLY WINDY MARINE ZONES AT LEAST
THROUGH THIS EVENING. THE WINDS ARE EXPECTED TO HAVE DECREASED
ENOUGH PRIOR TO DAWN TUESDAY MORNING TO ALLOW THE SCA TO BE DROPPED
FOR MOST OF THESE ZONES. HOWEVER...WIND OBSERVATIONS WILL NEED TO BE
MONITORED THIS EVENING TO DETERMINE IF THIS EXPECTED DROP IN WIND
SPEEDS IS ACTUALLY OCCURRING.

ALSO...NO SIGNIFICANT SWELLS ARE EXPECTED. THERE WILL CONTINUE TO BE
BACKGROUND SUMMERTIME SWELLS ALONG SOUTH FACING SHORES...WHILE
ROUGH AND CHOPPY WIND DRIVEN WAVES WILL CONTINUE ALONG EAST FACING
SHORES.

&&

.AVIATION...
HIGH PRESSURE NORTH OF THE ISLANDS WILL CONTINUE TO PROMOTE MODERATE
TRADE WINDS AND STABLE CONDITIONS ACROSS THE STATE. VFR IS EXPECTED
ACROSS MOST AREAS...EXCEPT FOR LOCALIZED MVFR CONDITIONS IN SHOWERS
AND AFTERNOON CLOUDS. AIRMET FOR MODERATE TURBULENCE BELOW 7000 FT
CONTINUES FOR AREAS DOWNWIND FROM THE MOUNTAINS. THESE CONDITIONS
WILL LIKELY CONTINUE AT LEAST THROUGH TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH MIDNIGHT HST TONIGHT FOR MAALAEA
BAY...PAILOLO AND ALENUIHAHA CHANNELS AND WATERS SOUTH OF THE BIG
ISLAND.

&&

DISCUSSION...HOUSTON
MARINE...HOUSTON
AVIATION...ELAU

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.